A 37-year-old man presents with new-onset fever and abdominal pain of several days' duration. No respiratory symptoms are reported. The patient has a history of multiple stab wounds to the abdomen and back, resulting in chronic back pain and a neurogenic bladder. During a previous hospital admission, he was treated for Enterobacter pyelonephritis with intravenous gentamicin for 12 days.
The patient has no other contributory medical history, and he denies significant occupational or animal exposures. He works as a security guard. He denies use of tobacco, alcohol, and injection drugs. No pertinent family history is elicited. Current medications include oxycodone, fluoxetine, and ferrous sulfate.
The patient is febrile, tachycardic (heart rate to 110 beats per minute), and normotensive. The lungs are clear; cardiac auscultation yields normal findings. On examination of the abdomen, there is no evidence of organomegaly or pain to palpation. Findings from the remainder of the physical examination, including a skin examination, are normal.
Laboratory evaluation reveals an elevated white blood cell count (13,000/µL), anemia (hemoglobin level, 9.4 g/dL; hematocrit, 25 mL/dL), and an elevated eosinophil count (6000/µL). Results of urinalysis and liver function tests are normal. Levels of amylase and lipase are normal.
The results of colonoscopy are normal, and esophagogastroduodenoscopy reveals a small gastric erosion near the fundus with no other significant findings. A CT scan of the abdomen and pelvis obtained for evaluation of abdominal pain shows numerous tiny lung nodules within the visualized portion of the lung bases. There are no significant abdominal or pelvic findings.
Posteroanterior (PA) and lateral chest radiographs are obtained to further evaluate the lung nodules seen on the CT scan of the abdomen.
What does the PA film show, and what further action would you take to arrive at a diagnosis?
(Answer on the next page.)
1. Marschke G, Haber L, Feinberg M. Pulmonary talc embolization. Chest. 1975; 68:824-826.
2. Ward S, Heyneman LE, Reittner P, et al. Talcosis associated with IV abuse of oral medications: CT findings. AJR. 2000;174:789-793.
3. Stern EJ, Frank MS, Schmutz JF, et al. Panlobular pulmonary emphysema caused by i.v. injection of methylphenidate (Ritalin): findings on chest radiographs and CT scans. AJR. 1994;162:555-560.
4. Sieniewicz DJ, Nidecker AC. Conglomerate pulmonary disease: a form of talcosis in intravenous methadone abusers. AJR. 1980;135:697-702.
5. Pare JP, Cote G, Fraser RS. Long-term follow-up of drug abusers with intravenous talcosis. Am Rev Respir Dis. 1989;139:233-241.
6. Weisbrod GL, Rahman M, Chamberlain D, Herman SJ. Precocious emphysema in intravenous drug abusers. J Thorac Imaging. 1993;8:233-240.
7. Arnett EN, Battle WE, Russo JV, Roberts WC. Intravenous injection of talc-containing drugs intended for oral use. A cause of pulmonary granulomatosis and pulmonary hypertension. Am J Med. 1976;60:711-718.
8. Cook RC, Fradet G, English JC, et al. Recurrence of intravenous talc granulomatosis following single lung transplantation. Can Respir J. 1998;5:511-514.